Can an IUD Cause Hair Loss? Here's What You Need to Know
Let’s be real, losing your hair is awful — it can be torturous at the best of times and downright scary at the worst. If you’ve recently had an intrauterine device inserted for birth control and you’re experiencing new hair loss, you might worry that the IUD is to blame. Or, if you’re considering having an IUD inserted, you might have heard that hair loss is a possibility and want to learn more.
Read on to get a better picture of what's known (and not known) about IUD-related hair loss. Plus, what you can do to combat thinning hair ASAP.
Is There Evidence Supporting IUD Hair Loss?
There isn’t much direct evidence to help doctors or patients know definitively that an IUD might be causing alopecia (the medical term for hair loss). While alopecia has been noted among a small number of IUD users, no research or testing has been done to determine the relationship between IUDs and hair loss.
So to answer the question, "Does my IUD cause hair loss?" here’s what is known:
- The little evidence related to hair loss is tied to hormonal IUDs, like Mirena.
- Hair loss is listed as a side effect in less than 5% of women in Mirena’s product information.
- In one medical review conducted in New Zealand, hair loss linked to levonorgestrel IUDs (like Mirena) occurred in only 0.33% of patients.
What Are Mirena IUD Side Effects?
Mirena — and other hormonal intrauterine devices like it — release small amounts of a synthetic form of progesterone called levonorgestrel, which can produce systemic (bodywide) effects that might include acne, mood changes, weight gain, a decreased sex drive and yes, hair loss. Bayer (the company that makes Mirena) noted that alopecia occurred in 1% of users during clinical trials.
In 2007, doctors in New Zealand conducted a review of data in the Intensive Medicines Monitoring Programme (IMMP). The IMMP is a national reporting tool used to monitor medicines' safety during their post-marketing periods. The researchers found 5 reports of alopecia associated with levonorgestrel IUDs (representing 0.33% of the responder population).
Telogen Effluvium Might Be the Culprit
Another possibility to consider is that hormone changes can lead to a particular kind of hair loss called telogen effluvium. When a person’s body experiences a shock or rapid change (like a shift in hormones caused by a new form of hormonal birth control), hair follicles can also experience a kind of shock that can rapidly shift them into the telogen phase of development. The telogen phase is a rest period that is followed by shedding.
“This typically occurs a few months following the inciting event and usually recovers spontaneously over the course of several months. Recovery may be expedited with the use of hair supplements,” adds Dr. Susan Bard, a board-certified dermatologist practicing at Vive Dermatology in New York City.
Try It: GRO Biotin Gummies for Hair
An Expert's Opinion on Whether IUDs Cause Hair Loss
When the answer is uncertain, an expert can provide clarification. “The number of reports of hair loss caused by hormonal IUDs is very small, and it’s unlikely. However, it is possible,” said Dr. Anna Chacon, a board-certified dermatologist based at the Cleveland Clinic in Miami, Florida.
Who Should Be Especially Concerned About IUDs And Hair Loss?
According to Dr. Bard, some women might be especially sensitive to alopecia caused by hormonal IUDs like Mirena.
“Hormonal IUDs (like Mirena, Kyleena, Skyla, etc.) contain androgenic progesterone, which can lead to or exacerbate female pattern hair loss in those who are genetically predisposed. In those patients, it is best to resort to a non-hormonal IUD, such as Paragard.”
Paragard is a non-hormonal IUD that harnesses the spermicidal benefits of copper as an effective method of birth control. The most common copper IUD side effects are increased cramping and heavy menstrual bleeding.
What Should I Do If I Experience Hair Loss With An IUD?
If you think new hair loss might be caused by your IUD, see a doctor as soon as possible. Dr. Shieva Ghofrany, board-certified OB/GYN and spokesperson for the copper IUD Paragard, recommends specifically seeking out the help of a gynecologist, an endocrinologist or a dermatologist.
“Any of these doctors can do some simple blood tests first. Many women experience hair loss for many different reasons, which could include thyroid dysfunction, nutritional deficiencies, iron deficiency, hormone issues like polycystic ovarian syndrome (PCOS) and even occasionally going off of hormonal contraception or having a hormone IUD removed can cause hair loss,”said Dr. Ghofrany.
Because it may be hard to directly prove that your IUD is causing your hair loss, you might consider having the device removed if your doctor can't find another explanation. “Waiting to see if the hair loss reverses is also always an option,” Dr. Ghofrany said.
Hold On, Can An IUD Change My Hair Texture?
Hormones do play an important role in hair-growth cycles, and hormonal changes could lead to premature shedding or ongoing hair loss. Some people’s follicles are particularly sensitive to the hormonal shifts that come along with birth control, which could, in turn, impact hair shedding and texture.
“Hair texture can change depending on the type and extent of the hair loss and can sometimes lead to finer hair, hair thinning and the miniaturization of the hair follicles,” said Dr. Chacon.
Tips for Combatting Hair Challenges
The best way to figure out how to address your hair challenges is to figure out what is causing theme. Options will differ depending on the root cause, which might be tied to your IUD. However, the cause could also stem from a number of other causes such as thyroid dysfunction, stress or vitamin and mineral deficiencies. Talking to your doctor can help you figure out the root cause of your hair thinning and address it.
General Tips for Healthier Hair
Here are a few general tips you can apply yourself to encourage healthier hair:
- Talk to your doctor. If you suspect your IUD might be to blame, it might be time to consider other forms of contraception.
- Eat a well-balanced diet with plenty of protein.
- Prevent or address any possible vitamin and mineral deficiencies with a daily multivitamin that contains biotin, zinc, iron, and vitamins C, E, A and more.
- When you shampoo, give your scalp a light massage with your fingertips to promote circulation. You can also use a handheld scalp massager.
- Avoid pulling, twisting or overbrushing your hair.
- Minimize heating styling, bleaching and chemical treatments.
- Manage and minimize stress.
- Use a hair serum to encourage thicker, fuller looking hair, such as popular GRO Hair Serum or GRO+ Advanced Hair Serum with hemp.
- Look for hair products designed for your hair needs.
Remember that it will take some time — perhaps even several months — before you start to see improvement. Have patience with yourself.
Should I Worry About My IUD Causing Hair Loss?
To put this all into perspective, risks are associated with any form of birth control.
If you suspect your hormonal IUD is causing hair loss, talk to a gynecologist, dermatologist, endocrinologist or even a trichologist (a hair and scalp specialist) to rule out other potential causes.
If you are interested in getting a hormonal IUD like the Mirena IUD, be aware of all possible side effects and know there is a small (emphasis on small) chance that it could cause alopecia. And regardless of birth control choices, it's always a smart move to support healthy hair growth with a healthy diet, stress management and supplements.
More From VEGAMOUR
- Birth Control & Hair Loss: What You Can Actually Do
- Why You Should Moisturize Your Scalp — And How to Do It
- What to Know About the Vegan Diet and Hair Loss
- Can Zinc Help With Hair Growth?
- Tamara Bellis/Unsplash